Colorado, 2005

Debris Flow in Colorado, January 27, 2005

January 27, 2005 · NWS GJT · 1 event in 1 county or zone

Mud and rocks fell from the walls of De Beque Canyon and onto Interstate 70 near Milemarker 55. A semi-truck got stuck in the debris when attemping to pass through the mudslide area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Mud and rocks fell from the walls of De Beque Canyon and onto Interstate 70 near Milemarker 55. A semi-truck got stuck in the debris when attemping to pass through the mudslide area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 27, 2:23 PM MST, 7 hours 12 minutes earlier.

Area forecast discussion, Jan 27, 2:23 PM MST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
223 PM MST THU JAN 27 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...THE FIRST STORM PASSES
TONIGHT AND THE SECOND APPROACHES ON SATURDAY. SNOWFALL WILL
DIMINISH...BUT NOT END...LATE TONIGHT THEN INCREASE IN EASTERN
UTAH AND THE FOUR-CORNERS SATURDAY AFTERNOON. HEAVIEST TOTAL STORM
ACCUMULATIONS LOOK TO OCCUR OVER THE SOUTHERN MTNS WITH THE NORTHERN
MTNS GETTING LESS THAN 6 INCHES. THE ETA GENERALLY FOLLOWED FOR THIS
PASSING STORM AND THE DEEPER GFS IS FOLLOWED FOR THE SATURDAY
STORM.

TONIGHT: COLD ADVECTION UNDERWAY AS FILLING UPPER LOW MOVES THROUGH
NORTHERN AZ-NM. LEADING EDGE OF COLD AIR PRODUCED LIGHTNING
STRIKES VICINITY OF MANCOS AROUND 1PM THIS AFTERNOON. FLOW VEERS TO
WEST WHICH WILL INCREASE SNOW OVER THE NORTH AND CENTRAL ZONES. THE
CURRENT ADVISORIES IN THE SOUTHERN MTNS SHOULD COME TO AN END WITH
SUNRISE...THOUGH THE GRAND MESA MAY CONTINUE SIGNIFICANT SNOW
ACCUMULATION INTO FRIDAY. STILL CANNOT GENERATE ADVISORY AMOUNTS (6
INCHES OR MORE) IN THE CENTRAL MTNS. WITH SATURATED BOUNDARY LAYER...
PATCHY FOG POSSIBLE IN ALL VALLEYS. MORNING SNOW LEVEL LOWERS TO
5KFT.

FRIDAY: SHORTWAVE RIDGE PROGRESSES OVERHEAD BUT WITH NO 7-5 WARM
ADVECTION CAPTURED BY THE MODELS. FLOW AND SNOWFALL DIMINISHES TO
VERY LIGHT ACROSS THE SOUTH BUT SOME LIGHT ACCUMULATION POSSIBLE IN
THE NORTHERN AND CENTRAL MTNS IN WEST FLOW. AFTERNOON SNOW LEVEL
6KFT.

FRIDAY NIGHT: RIDGE GETS DEFORMED AS UPPER LOW MOVES INTO SOUTHERN
CALIFORNIA. BETTER MOISTURE LINGERS ACROSS THE NORTH BUT WEAK
FORCING (7-5 OMEGA AND 3 DIFLUENCE) BEGINS NEAR THE FOUR-CORNERS BY
MORNING. PATCHY VALLEY FOG POSSIBLE AGAIN. MORNING SNOW LEVEL 4500FT.

SATURDAY: UPPER LOW PROGRESSES TO CENTRAL ARIZONA WITH FORCING
ACROSS THE SOUTH. FLOW REMAINS LIGHT WEST ACROSS THE NORTH. THE
SOUTHERN 700MB FLOW SWITCHES FROM SOUTH TO EAST DURING THE DAY.
AFTERNOON SNOW LEVEL 5KFT NORTH...6KFT SOUTH.       RAMEY

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...UPPER LOW MOVES INTO
NM SAT NIGHT AND INTO THE TX PANHANDLE (PER 18Z GFS) LATE SUN NIGHT
WITH EASTERLY FLOW CONTINUING OVER THE FORECAST AREA. THE SOUTHERN
EDGE WILL BE MOST SUSCEPTIBLE TO CONTINUED ACTIVITY DUE TO PROXIMITY
TO THE LOW. CONDITIONS WILL GRADUALLY DRY OUT. HOWEVER COLD POOL
ALOFT WILL KEEP CHANCE/SLIGHT CHANCE POPS INTO MON IN SPITE OF
DOWNSLOPE FLOW AND SOME DRYING. NORTHEAST FLOW PERSISTS OVER THE
CENTRAL ROCKIES THROUGH THE REST OF THE PERIOD AS AN ELONGATED TROUGH
STRETCHES FROM NORTHWEST MEXICO TOWARD THE GREAT LAKES...AND HIGH
PRESSURE SITS OVER THE PACIFIC NORTHWEST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY THROUGH 6 AM MST FRIDAY FOR ZONES
      9/17/19 ABOVE 8000 FEET.
.UT...WINTER WEATHER ADVISORY THROUGH 6 AM MST FRIDAY FOR ZONE 28
      ABOVE 8000 FEET.

&&

JOE+ELLEN
Hazardous weather outlook, Jan 27, 5:15 PM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 PM MST THU JAN 27 2005

COZ001>008-010>014-018-020>023-UTZ022>025-027-029-281200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
515 PM MST THU JAN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO.

.DAY ONE...TONIGHT...

PERIODS OF RAIN AND SNOW WILL CONTINUE. SNOW LEVEL WILL BE BETWEEN
6000 AND 7000 FEET EARLY THIS EVENING...THEN LOWER TO MOST OF
THE VALLEY FLOORS OVERNIGHT. SNOW ACCUMULATIONS MAINLY ABOVE 7500
FEET WILL RANGE FROM 1 TO 4 INCHES...WITH ISOLATED HIGHER AMOUNTS.
MOTORISTS TRAVELING THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR LOW
VISIBILITIES...AND ICY AND SNOWPACKED SPOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE CHANCE OF SNOW WILL REMAIN IN THE MOUNTAINS AND HIGH VALLEYS
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

COZ009-017-019-UTZ028-281200-
GRAND AND BATTLEMENT MESAS-LA SAL AND ABAJO MOUNTAINS-
SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
515 PM MST THU JAN 27 2005

...WINTER WEATHER ADVISORY CONTINUES THROUGH 6 AM MST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS IN SOUTHWEST
COLORADO AND SOUTHEAST UTAH AND A PORTION OF THE WEST-CENTRAL
COLORADO MOUNTAINS.

.DAY ONE...TONIGHT...

PERIODS OF SNOW WILL PERSIST THROUGH TONIGHT WITH ADDITIONAL SNOW
ACCUMULATIONS UP TO 4 INCHES...MAINLY ABOVE 8000 FEET. TOTAL
SNOWFALL WILL RANGE FROM 5 TO 14 INCHES. THE HEAVY WET SNOW ON TOP
OF AN UNSTABLE SNOWPACK WILL CREATE THE POTENTIAL FOR AVALANCHES.
MOTORISTS TRAVELING ON MOUNTAIN ROADS SHOULD BE PREPARED FOR ICY
AND SNOWPACKED ROAD CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE CHANCE OF SNOW WILL REMAIN IN THE MOUNTAINS AND HIGH VALLEYS
SATURDAY AND SUNDAY.

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DJN/JDC/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Debeque to Silt Corridor

When
January 27, 9:35 PM MST to 9:36 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
NEWSPAPER
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436059.